Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 95, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 1, 2019, 8:22 PM EDT for Elkhart County, LaGrange County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2019, 8:22 PM EDT (00:22 UTC)
- Expired
- Jun 1, 2019, 9:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, LaGrange County, IN
The radar
The Northern Indiana radar (KIWX), 26 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 8:35 PM EDT | HAIL 2 | Goshen, IN | 1 TO 2 INCH HAIL REPORTED BY SEVERAL SPOTTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 5:37 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
623
WUUS53 KIWX 020022
SVRIWX
INC039-087-020100-
/O.NEW.KIWX.SV.W.0095.190602T0022Z-190602T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
822 PM EDT Sat Jun 1 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
East central Elkhart County in north central Indiana...
West central Lagrange County in northeastern Indiana...
* Until 900 PM EDT.
* At 822 PM EDT, a severe thunderstorm was located over Goshen,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Goshen, Middlebury and Waterford Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4153 8590 4158 8593 4171 8567 4157 8560
TIME...MOT...LOC 0022Z 249DEG 21KT 4157 8584
HAIL...1.00IN
WIND...60MPH
$$
CR1 follow-up statement
512
WWUS53 KIWX 020042
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
842 PM EDT Sat Jun 1 2019
INC039-087-020100-
/O.CON.KIWX.SV.W.0095.000000T0000Z-190602T0100Z/
Elkhart IN-Lagrange IN-
842 PM EDT Sat Jun 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EAST CENTRAL ELKHART AND WEST CENTRAL LAGRANGE COUNTIES...
At 842 PM EDT, a severe thunderstorm was located near Middlebury, or
7 miles east of Goshen, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Goshen, Middlebury and Waterford Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4154 8586 4160 8587 4171 8567 4157 8560
TIME...MOT...LOC 0042Z 249DEG 21KT 4161 8569
HAIL...1.75IN
WIND...60MPH
$$
CRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:20 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 1, 7:20 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 720 PM EDT Sat Jun 1 2019 .SYNOPSIS... Issued at 259 PM EDT Sat Jun 1 2019 Showers and storms are possible through the late evening. Some of these storms may be severe with hail and damaging winds. Cool and dry conditions are expected Sunday through Tuesday but additional rain is expected thereafter. && .SHORT TERM...(This Evening through Tonight) Issued at 259 PM EDT Sat Jun 1 2019 Continue to focus primarily on severe chances this afternoon and into the late evening. Our CWA continues to destabilize this afternoon with surface temps around 80F and relatively cold temps aloft. Surface dewpoints continue to run a few degrees lower than guidance but excellent low/midlevel lapse rates still yielding around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting on a trigger though with general AVA/subsidence/capping over IN. Elevated WAA supporting convection across Michigan but this forcing remains just north of our CWA. Guidance suggests enough heating late this afternoon to erode lingering cap (particularly NE) and old outflow/differential heating boundaries/lake breeze could generate a few isolated storms during the afternoon/early evening as suggested by the RAP. If this occurs...there will be a marginal severe risk for wind and hail due to instability but storms will remain "pulsey" given complete lack of deep layer shear over our area this afternoon and little/no forcing for organization. Much better forcing (and shear) arrives later this evening with approach of fairly vigorous shortwave currently entering northern IL. Associated cold front won't cross our area until 01-05Z tonight. Two areas for concern with this later activity. One...potential for a few isolated storms to develop ahead of the main front. Similar to this afternoon...this would tap into better diurnal instability but lack better forcing/shear. Two...with primary shortwave/cold front. Diurnal timing is not favorable but healthy midlevel CVA and lapse rates aloft could maintain stronger updrafts into the late evening. Hail and damaging winds would be the primary concern. Very wet antecedent conditions always lead to some flooding concern with thunderstorms but expect storms will move fairly quickly and remain more on the scattered side. Bottomline...several lower-end chances for severe storms through the late evening across much of the CWA. The risk is certainly there but delineating any particular location and exact timing is difficult in this scenario. && .LONG TERM...(Sunday through Saturday) Issued at 259 PM EDT Sat Jun 1 2019 Sun/Mon/Tue still looking dry and pleasant with brief period of highly amplified flow leaving our region in cool/dry NNW flow. Incoming airmass is relatively chilly with 850mb temps around 0C across MI and only mid-single digits over Indiana. This yields highs in the mid/upper 60s and lows Mon morning near 40F. Will still likely be a fair amount of cu on Sunday and even an outside chance for a shower in our far east with trough axis swinging through the eastern Lakes but will hold with silent 10 PoP. Our reprieve will be short-lived though. Westerly flow returns high theta-e plume to the area Tuesday night with an upper low meandering into the region by the weekend. This leads to several periods of rain and cloudy skies. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 717 PM EDT Sat Jun 1 2019 Thunderstorms currently near terminals at onset of TAF cycle and current storm motions should keep they away until main line of storms in IL progress eastward this evening. Brief reduction in both VISBY and CIGS as storms move over the terminals. Thunderstorms will lose some intensity farther east as instability decreases after sunset. Otherwise, dry after midnight and VFR for the remainder of the forecast period. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Heidelberger Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 6:08 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 608 PM EDT Sat Jun 1 2019 INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016- 022215- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/ ...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a chance of thunderstorms through late evening. Some of these storms may be severe with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerous swimming conditions are possible Sunday along the southeast shore of Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested at this time. INZ013-015-020-022>027-032>034-OHZ024-025-022215- Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Van Wert-Allen OH- 608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/ This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. There is a chance of thunderstorms through late evening. Some of these storms may be severe with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerous swimming conditions are possible Sunday along the southeast shore of Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested at this time. LMZ043-046-022215- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 608 PM EDT Sat Jun 1 2019 ...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms are expected late this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 1, 8:08 PM EDT, 14 minutes before
Special Weather Statement National Weather Service Northern Indiana 808 PM EDT Sat Jun 1 2019 INZ009-018-OHZ001-004-015-020100- Allen-De Kalb-Defiance-Williams-Paulding- 808 PM EDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN... SOUTHEASTERN DE KALB...NORTHWESTERN DEFIANCE...NORTHWESTERN PAULDING AND SOUTHERN WILLIAMS COUNTIES... At 808 PM EDT, a strong thunderstorm was located near Butler, moving east at 40 mph. Nickel size hail is possible with this storm. Locations impacted include... Bryan, Hicksville, Butler, Edgerton, Stryker, St. Joe, Edgerton In Williams County, Farmer, Newville, Ney, Williams Center, Melbern, The Bend, Saint Joe and Mark Center. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Seek shelter until these storms pass. && LAT...LON 4122 8490 4145 8495 4152 8441 4125 8446 TIME...MOT...LOC 0008Z 258DEG 34KT 4138 8483 HAIL...0.88IN WIND...30MPH MARSILI
Local storm report, Jun 1, 8:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
812 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 4 SSW RANSOM 41.72N 84.55W
06/01/2019 E1.00 INCH HILLSDALE MI TRAINED SPOTTER
&&
MCDSpecial weather statement, Jun 1, 8:12 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
812 PM EDT Sat Jun 1 2019
INZ004-005-020045-
St. Joseph-Elkhart-
812 PM EDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...
At 811 PM EDT, a strong thunderstorm was located over Mishawaka,
moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Dunlap, Simonton
Lake, Granger, Gulivoire Park, Osceola, Indian Village and Jimtown.
This includes Interstate 80 in Indiana between mile markers 78 and
82, and between mile markers 85 and 97.
&&
LAT...LON 4176 8585 4157 8589 4162 8626 4172 8623
4176 8591
TIME...MOT...LOC 0011Z 272DEG 24KT 4166 8613
HAIL...0.75IN
WIND...40MPH
CRLocal storm report, Jun 1, 8:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 3 NNE CONCORD 41.36N 84.92W
06/01/2019 E0.70 INCH DE KALB IN PUBLIC
&&
MCDLocal storm report, Jun 1, 8:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 1 NE MOSCOW 42.06N 84.50W
06/01/2019 E1.00 INCH HILLSDALE MI TRAINED SPOTTER
SEVERAL REPORTS OF DIME TO QUARTER SIZED
HAIL.
&&
MCDLocal storm report, Jun 1, 8:20 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
820 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL HICKSVILLE 41.29N 84.77W
06/01/2019 E0.70 INCH DEFIANCE OH TRAINED SPOTTER
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:12 PM EDT | Special Weather Statement | IWX | Elkhart | 33 min |
| Jun 1, 8:27 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 33 min |
| Jun 1, 8:39 PM EDT | Special Weather Statement | IWX | Elkhart | 36 min |
| Jun 1, 8:40 PM EDT | Areal Flood Warning | IWX | Steuben | 3 hr |
| Jun 1, 8:43 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb | 29 min |
| Jun 1, 8:55 PM EDT | Special Weather Statement | IWX | LaGrange | 35 min |
| Jun 1, 8:58 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 32 min |
| Jun 1, 9:01 PM EDT | Special Weather Statement | IWX | Whitley | 29 min |
| Jun 1, 9:23 PM EDT | Special Weather Statement | IWX | LaGrange, Steuben | 37 min |
| Jun 1, 9:30 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 30 min |
| Jun 1, 9:33 PM EDT | Special Weather Statement | IWX | Allen | 27 min |
| Jun 1, 9:40 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 50 min |
| Jun 1, 9:52 PM EDT | Areal Flood Advisory | IWX | Elkhart, LaGrange | 11 hr |
| Jun 1, 9:56 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 49 min |
| Jun 1, 10:16 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash, Wells | 44 min |
| Jun 1, 10:23 PM EDT | Areal Flood Warning | IWX | Allen | 3 hr |
| Jun 1, 10:27 PM EDT | Special Weather Statement | IWX | Allen | 33 min |
| Jun 1, 10:28 PM EDT | Special Weather Statement | IWX | Huntington | 47 min |
| Jun 1, 10:50 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 40 min |
| Jun 1, 10:56 PM EDT | Special Weather Statement | IWX | Blackford, Grant | 34 min |
| Jun 1, 11:39 PM EDT | Special Weather Statement | IWX | Adams | 51 min |
| Jun 1, 11:55 PM EDT | Areal Flood Warning | IWX | Steuben | 9 hr |
| Jun 2, 12:14 AM EDT | Special Weather Statement | IWX | Jay | 31 min |
| Jun 2, 12:25 AM EDT | Special Weather Statement | IWX | Jay | 35 min |
| Jun 2, 2:06 AM EDT | River Flood Warning | IWX | Allen, DeKalb | 21 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.